Winter Weather, Iowa
- When
- February 7, 5:00 AM CST to 9:00 AM CST
- Where
- Iowa forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.686, -92.065 (the zone’s center; the record gives no point)
An upper level disturbance combined with a cold front moving through Iowa to produce light freezing rain during the the pre dawn hours and the morning commute. Two indirect fatalities occurred due to icy roads.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance combined with a cold front moving through Iowa to produce light freezing rain during the the pre dawn hours and the morning commute. Two indirect fatalities occurred due to icy roads. In Iowa County, a 58 year old female was killed around 0730 CST on M Avenue 0.5 miles south of the I80 interchange at Marengo when a pickup lost control due to the icy conditions and collided head on with the victim's car. In Keokuk County, a 54 year old man was killed around 0830 CST just south of the intersection of highways 21 and 92 near Delta when a semi slid on the curve and collided head on with the victim's car.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 7, 2:23 AM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 323 AM CDT MON FEB 7 2004 .SYNOPSIS... AT 3 AM...THE COLD FRONT HAS SPLIT THE CWA FROM AROUND DUBUQUE TO NEAR WASHINGTON IOWA. TEMPERATURES BEHIND THE FRONT ARE DROPPING INTO THE LOWER 30S...WITH SUB-FREEZING TEMPS IN THE FAR NORTHWEST COUNTIES. THIS IS ALLOWING A MIX OF FREEZING RAIN/DRIZZLE...AND LIGHT SNOW. A WINTER WEATHER ADVISORY WILL BE CONTINUED TIL 9 AM FOR THE NORTHWEST COUNTIES OF BUCHANAN AND BENTON. ALONG THE FRONT...AREAS OF LIGHT RAIN...DRIZZLE AND DENSE FOG HAVE LASTED THROUGH THE NIGHT. LIGHT SNOW IS FALLING ACROSS THE REST OF IOWA...WITH ACCUMULATIONS AROUND DES MOINES SEEING ABOUT AN INCH SO FAR. && .SHORT TERM...(TODAY AND TONIGHT) WILL USE RADAR TRENDS TO TAKE THE BEST SHOT AT POPS TODAY. FOR NOW...PLAN ON GOING WITH EARLY MORNING 100 POPS FROM WASHINGTON IOWA TO MORRISON ILLINOIS. A RAPID TRANSITION DOWN TO 70 POPS WILL BE NEEDED SOUTH OF THIS LINE...AS DRY SLOT CONDITIONS PREVENT THE RAIN AND DRIZZLE FROM BEING QUITE AS WIDESPREAD. THE UPPER WAVE GENERATING THE LIFT WILL SHEAR OUT BY LATE THIS AFTERNOON...DECREASING COVERAGE OF THE PCPN. BY THEN...THE RAIN/SNOW LINE WILL HAVE SHIFTED DOWN TO NEAR THE QUAD CITIES...BUT ANY SNOW SHOULD BE PRETTY LIGHT BY MID DAY...THUS LITTLE OR NO SNOW ACCUMULATION IS EXPECTED IN THE SOUTHERN 2/3S OF THE AREA. FARTHER NORTH...1 TO 2 INCHES MAY ACCUMULATE...ALONG WITH LIGHT ICE ACCUMULATIONS IN THE ADVISORY COUNTIES. TEMPERATURES WILL GRADUALLY FALL THROUGH THE DAY. THE LIFT WILL DROP OFF TO NIL BY EARLY EVENING...LEAVING CLOUDY SKIES AND COOL TEMPS. SOUNDINGS SHOW A FREEZING DRIZZLE PROFILE BY LATE TONIGHT...BUT A LACK OF SYNOPTIC LIFT SEEMS TO LIMIT OUR NEEDING TO PLACE THIS IN THE FORECAST GRIDS AT THIS TIME. ...ERVIN... && .LONG TERM (TUESDAY THROUGH NEXT MONDAY)... SECOND SYSTEM ARRIVES TUES AFTERNOON/NIGHT. SATURATED ATMOSPHERE AND SOME LIFT AHEAD OF SYSTEM TO BE ENOUGH TO GENERATE FZDZ FOR ABOUT A 6 HOUR PERIOD TUES (15-21Z) BEFORE SNOW BEGINS. MOST OF THE SN SHOULD FALL TUES NIGHT WITH JUST LINGERING AMOUNTS WED MORNING. QUIET WX THEN EXPECTED WED NIGHT THROUGH SATURDAY. MODELS CONTINUE TO INDICATE SYSTEM LATE SAT NIGHT INTO SUN EVENING. MRF CREATES ANOTHER SYSTEM FOR NEXT MONDAY. NOT SURE IF IT IS BELIEVABLE SO WILL GO DRY ATTM. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...WINTER WEATHER ADVISORY UNTIL 9 AM CST BUCHANAN AND BENTON. IL...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 448 AM CST MON FEB 7 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-081100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 448 AM CST MON FEB 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT FREEZING RAIN WILL CHANGE TO LIGHT SNOW NORTHWEST OF A LINE FROM VINTON TO DUBUQUE EARLY THIS MORNING. A LIGHT GLAZE OF ICE...CAN BE EXPECTED IN THIS AREA ALONG WITH 1 OR 2 INCHES OF SNOW. ELSEWHERE...RAIN WILL SLOWLY CHANGE TO SNOW TODAY...AND DIMINISH THIS AFTERNOON. AMOUNTS UP TO AN INCH ARE POSSIBLE ALONG THE HIGHWAY 30 CORRIDOR...WITH LITTLE ACCUMULATION FARTHER SOUTH. LOCALLY DENSE FOG WILL LIFT ACROSS IOWA EARLY THIS MORNING...AND OVER ILLINOIS AND NORTHEAST MISSOURI BY LATE MORNING. VISIBILITIES UNDER 1/4 MILE ARE POSSIBLE...ALONG WITH AREAS OF DRIZZLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FREEZING DRIZZLE IS EXPECTED FOR MUCH OF THE DAY NORTH OF A KEOSAUQUA IOWA TO PRINCETON ILLINOIS LINE TUESDAY. SOUTH OF THIS LINE...DRIZZLE IS EXPECTED. A WEAK WINTER STORM WILL ARRIVE LATE TUESDAY AFTERNOON AND CONTINUE INTO WEDNESDAY MORNING. ACCUMULATING SNOW CAN BE EXPECTED... WITH AMOUNTS GENERALLY 1 TO 2 INCHES. ANOTHER WEAK STORM SYSTEM IS FORECAST TO ARRIVE LATE SATURDAY NIGHT INTO SUNDAY NIGHT. THIS STORM SYSTEM WILL ALSO HAVE THE POTENTIAL TO BRING SOME ACCUMULATING SNOW TO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. ERVIN/08
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439223, 5439224.